Tomorrow morning is the last dose of steroids for this month. Until April 2020 Dylan will take dexamethasone twice a day for five days every month & frankly it would be an understatement for me to say that steroids are a test of everyone’s patience, strength & mental wellbeing.
Dexamethasone is a steroid that is used as part of Dylan’s treatment; it is used more for symptom management than as direct treatment for the tumours themselves. It helps destroy cancer cells & makes chemotherapy more effective. It also reduces inflammation, improves the appetite & regulates the immune system.
As I mentioned in my post “The Diagnosis”, Dylan was given two separate courses of steroids before we realised he had cancer; the effect each time was that the swelling of his face reduced so much that it was no longer visible. It must have had the same effect on all of the other tumours in his body that we could not see. I may be wrong but I honestly believe that these two courses of steroids shrunk the tumours sufficiently to prolong his life in order for him to be diagnosed & start treatment.
So, I kind of love them for that.
However, the side effects of dexamethasone are horrendous. As a parent there is no real way to prepare for the tidal wave that is steroids. Even if the consultants had sat me down to try to explain what may happen to my child whilst he is on steroids, I would not have believed them because it is basically bat shit crazy.
Dylan has had various periods of being on different doses of dexamethasone since he was diagnosed.
At the start of treatment he was on a high dose of steroids for five straight weeks & by week two I was not sure how I was going to make it through the final three. My mild mannered, happy-go-lucky funny little boy turned into an overly emotional violent antisocial hermit that ate the same thing on the hour every hour for weeks. There was no conversation, there was no reasoning, it was just a case of riding out the hell within what is already hell.
It was like having a supercharged psycho three year old on acid with the appetite of a pack of hyenas & the manners of the world’s most aggressive animal. I did not recognise one iota of his being; Dylan as I knew him had completely disappeared & was replaced with someone who resembled Cerberus in manner & a Cabbage Patch kid in appearance.
Initially because he was on steroids for such a long period of time he had to be gradually weaned off them as stopping them too quickly causes more dangerous problems.
These days thankfully, the steroid window is much shorter & marginally more manageable. These days we only have to deal with sporadic outbursts of hysterical crying, moodiness, heightened emotional sensitivity, a frequent need to pass urine, hyperactivity, a loss of attention, weak legs, anxiety & continual grazing.
Dylan has been on maintenance for just over six months & the monthly steroid hit was starting to become a bit easier to bear. Now, because he has grown he is on the threshold for his dose to be increased & so last month the powers that be increased it by 0.5ml. That sounds & looks like a tiny amount but the impact was immediate.
He was in tears just four hours after his first dose, he could not sit still & he did not know what to do with himself. One minute he was laughing & quite literally within the blink of an eye he was bawling hysterically. Woe betide anyone who asks him to perform a simple task such as brushing his teeth without first donning full body armour.
I find it so incredibly difficult; as does he. He knows he is behaving like a lunatic but he just cannot help it & I know that referring to him as a lunatic may seem cruel but there really is no other way to explain it; I only wish I was exaggerating.
He gets so het up that he rubs his face with his hands & tries to take deep breaths to calm down before he speaks. He wants me to pick him up & hold him constantly for days. By the end of the five days he is even more of a mess; he aches, he cannot make even the smallest decision & he just wants to curl up & be left alone.
Coming off steroids is equally distressing.
His body physically hurts for days after he stops having them but his appetite hangs around. He becomes even more obnoxious & his physicality begins to resemble a pumpkin. He is all puffed up & round. At the beginning I would frequently make special trips to the supermarket at all times of day in order to satiate his cravings. I would buy food that he had expressly asked for only to be told upon my return that he does not really like that anymore. The food thing is insane. Just this weekend Dylan asked for pizza for his tea (one of his favourite meals). Nick duly handmade pizza & then presented it to him only to be told “I don’t really feel like pizza now, I think I want a bowl of granola”. If you’re foolish enough to mention that he specifically asked for pizza then the tears start to flow & it takes forever to calm him; so we just tell him not to worry & that it doesn’t matter…because really, in the grand scheme of things it doesn’t matter one bit.
It is just a little “testing” & all the while I am taking deep breaths, counting to ten & reminding myself that he cannot help it; it is the kind of ongoing scenario that could make you lose your mind on top of everything else.
His behaviour is unbearable; once a mood escalates I have to keep a level head & some semblance of sanity whilst dealing with a mini demon who has a temporary but appalling lack of communication skills. In a non steroid situation I would tell him off; in a non steroid situation he would never behave like this.
We just have to wait for the effects to wear off, which will most likely be by Thursday or Friday of this week…then we will have two weeks clear before we have to ride the steroid tidal wave again.
So, for five days in every month life gets harder than it already is…& it is already pretty shit.
It always takes me by surprise & I am not sure I’ll ever get used to it, although I had better try as it is going to be a long old ride.
The list of possible long term side effects is fairly horrendous; we already know that Dylan will need lifetime cardiovascular checkups. As for the rest, we will deal with them if & as they arise…over anticipating the future is a definite no no (albeit virtually impossible).
I bloody hate cancer; I bloody hate chemotherapy & I bloody hate steroids but I bloody love them for every extra day they give me with my son.